FDA Warns of Erections from Methylphenidate Use

Methylphenidate use has been linked to long lasting erections in some ADHD patients

/ Author:  / Reviewed by: Robert Carlson, M.D Beth Bolt, RPh

(RxWiki News) The U.S. Food and Drug Administration has issued a warning about a serious potential side effect of methylphenidate products (e.g. Ritalin, Concerta, and Daytrana) used to treat attention deficit hyperactivity disorder (ADHD).

ADHD is a common mental disorder that makes it difficult to pay attention and stay focused. According to the FDA, some methylphenidate users have been experiencing long-lasting and sometimes painful erections as a result of this medication, a condition referred to as priapism. The FDA recommends that patients be aware of the signs and symptoms of priapism, and seek immediate medical attention if they occur.

"Seek medical attention for any unusual side effects from methylphenidate."

Priapism is a persistent, sometimes painful erection that lasts for more than four hours and occurs without any kind of stimulation or arousal. If priapism is left untreated it can lead to permanent tissue damage and erectile dysfunction (the inability to get or maintain an erection). The FDA conducted a review of priapism cases reported among methylphenidate users between 1997-2012.

Methylphenidate products (including Concerta, Daytrana, Focalin/Focalin XR, Metadate CD/Metadate ER, Methylin/Methylin ER, Quillivant XR, Ritalin/Ritalin LA/Ritalin SR) help to treat ADHD by increasing focus, reducing impulsive behavior and improving overall social functioning.

In their review, a total of 15 priapism cases were identified. Fourteen of the 15 cases reported the ages of these patients and in 12 of these cases, patients were under the age of 18 (ranged from 8-33 years old).

While priapism can occur in men of all ages, according to the Mayo Clinic, it is most common in boys between the ages of 5-10 and men between the ages of 20-50.

Strattera (atomoxetine) is another drug used to treat ADHD, and the FDA warns that physicians should not be so quick to switch their patients over to this drug. According to the FDA review, use of atomoxetine has also been linked to priapism in adolescents and adults, with priapism being more common in atomoxetine users than methylphenidate users.

The FDA strongly recommends that all patients read the Medication Guide that accompanies their prescriptions.

They also note that patients should not stop treatment or modify dosage without first speaking to their physician.

For more information about methylphenidates and priapism visit the FDA website at www.fda.gov.

Review Date: 
December 17, 2013
Last Updated:
January 2, 2014